Intensive Care Medicine

, Volume 42, Issue 12, pp 2126–2126 | Cite as

Tardive tachypnea

  • Jessica Varrone
  • Kimberly Lavoie
  • Constantine A. Manthous
Correspondence

Dear Editor,

We would like to share with your readers an interesting case of tardive dyskinesia-related tachypnea, a disease rarely reported in the literature.

A 51-year-old woman treated with quetiapine, desipramine and hydroxyzine for bipolar disorder presented with an overdose of desipramine requiring endotracheal intubation. During her ICU stay she received medications including lorazepam, levitiracetam and dexmetomidine. On the 5th day in hospital, during a pause in sedative administration, she breathed 30–40 breaths/min irrespective of pressure support of 0–20 cm H2O. Next day, she breathed 35–50 breaths/min without tachycardia or hypertension. Most tidal volumes were <100 ml with occasional breaths >500 ml. Arterial blood gas analysis showed pH 7.41, PCO2 34 mmHg, PO2 131 mmHg on 50 % inspired oxygen. She was extubated, but continued to breathe comfortably at 40–50 breaths/min (see video). With endotracheal tube removed, involuntary tongue movements were observed and treated with benztropine. The patient was alert, able to speak in full sentences and cooperative. Over the next 48 h, her respirations normalized and tongue movements slowly improved.

There are very few reported cases [1, 2, 3] of tardive dyskinesia-related tachypnea. Extreme (and stable) tachypnea was reported in one patient after withdrawal of prochlorperazine that resulted in tardives and diaphragmatic flutter at a rate of 30–60/min [3]. Our case is unique and unexpectedly associated with successful extubation. While it is almost always inadvisable to extubate patients breathing more than 35 breaths/min, this case demonstrates that there are rare exceptions to sound physiologic rules.

Notes

Compliances with ethical standards

Conflicts of interest

The authors have no relevant conflicts of interest, all ethical standards have been observed and the patient described herein has granted written consent for publication of her case and video.

Supplementary material

134_2016_4555_MOESM1_ESM.mp4 (43.8 mb)
Supplementary material 1 (MP4 44868 kb) Video of the patient on the day after extubation captured with an Apple iPhone. Note her tachypnea (40–50 breaths/min) verified by end-tidal CO2 waves (yellow tracing on monitor; white number bottom right corner). Her tongue movements are notably at nearly the same frequency as her respirations

References

  1. 1.
    Sandyk R, Derpapas K (1994) Successful treatment of respiratory dyskinesia with picoTesla range magnetic fields. In J Neurosci 75:91–102Google Scholar
  2. 2.
    Wilcox PG, Bassett A, Jones B, Fleetham JA (1994) Respiratory dysrhythmias in patients with tardive dyskinesia. Chest 105:203–207CrossRefPubMedGoogle Scholar
  3. 3.
    Burn DJ, Coulthard A, Connolly S, Cartlidge NE (1998) Tardive diaphragmatic flutter. Mov Disord 13:190–192CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and ESICM 2016

Authors and Affiliations

  • Jessica Varrone
    • 1
  • Kimberly Lavoie
    • 1
  • Constantine A. Manthous
    • 1
  1. 1.Intensive Care Units, Lawrence and Memorial HospitalNianticUSA

Personalised recommendations